The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for May 2017 (PDF).
This issue contains information about an association between finasteride 1mg and depression and, in rare cases, suicidal thoughts. Finasteride is used for male pattern baldness at a dose of 1mg daily and for benign prostatic hyperplasia at 5mg daily. It is therefore recommended that patients taking finasteride 1 mg are advised to stop this medication and inform a healthcare professional should they develop symptoms of depression.
This issue also signposts a new set of free e-learning modules to find out more about how and when to report suspected adverse drug reactions. Doctors completing these modules will also earn CPD credits.
There is also a summary of letters sent to healthcare professionals in April including a reminder that retigabine (Trobalt®) has been withdrawn and will not be available from the end of June 2017. Other letters include a warning of the risk of medication errors with oral solution presentations of levetiracetam and a change to dosing recommendations for Amoxil® in patients undergoing haemodialysis.
Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.
|« NICE Guidance - May 2017||CKS Updates - May 2017 »|